Advertisement

MEK Inhibitor Use Associated With Bilateral Subfoveal Neurosensory Retinal Detachment

Advertisement

Key Points

  • Three cases of bilateral subfoveal neurosensory retinal detachment were found among patients receiving MEK inhibitor therapy for metastatic cancer.
  • The condition was self-limited, none of the patients developed permanent ocular sequelae, and none withdrew from the MEK inhibitor therapy clinical trials.

As reported in JAMA Ophthalmology, McCannel and colleagues identified three cases of subfoveal neurosensory retinal detachment among patients receiving MEK inhibitor therapy for metastatic cancer in clinical trials requiring ophthalmologic examination at their institution. In all cases, the toxic effect occurred within a short time after starting therapy, was associated with mild symptoms, and was self-limiting. Two of the three patients had associated anterior uveitis.

Study Details

The study involved review of clinical records of all patients with metastatic cancer enrolled in clinical trials including treatment with a MEK inhibitor alone or in combination with a PI3 kinase inhibitor between January 2010 and October 2011 who underwent protocol-defined ophthalmologic evaluation at a single institution (Ophthalmic Oncology Center, University of California, Los Angeles).

Findings

Three patients were found to have developed bilateral subfoveal neurosensory retinal detachment.  One patient (a woman in her 60s) had initially undergone enucleation surgery for a large uveal melanoma in the right eye. She received MEK inhibitor treatment 2 years later for hepatic metastasis and noted blurred vision within 4 to 5 days of starting treatment. Snellen visual acuity was 20/20. After diagnosis of subfoveal neurosensory retinal detachment by optical coherence tomography, the MEK inhibitor dosage was lowered and symptoms and clinical findings resolved within 1 week. The patient’s vision remained 20/20, but a mild anterior uveitis was observed, which resolved with administration of topical corticosteroids.

A second patient (a man in his 60s), who was receiving MEK inhibitor therapy for metastatic cholangiocarcinoma, had no specific visual symptoms and visual acuity of 20/20 in both eyes at second protocol ophthalmologic examination 1 month after starting treatment. Posterior segment examination of the macula showed blunting of foveal light reflex in both eyes and diagnosis of subfoveal retinal detachment was made by optical coherence tomography. The findings resolved within 2 weeks without intervention or change in dosage.

The third patient (a woman in her 50s), who was receiving MEK inhibitor therapy for metastatic rectal cancer, noted blurred vision the day after the first dose and was diagnosed with bilateral anterior uveitis and bilateral subfoveal retinal detachment. After 1 week of topical corticosteroids for the uveitis, both uveitis and subfoveal retinal detachments had resolved.

None of the patients developed permanent ocular sequelae and none withdrew from the clinical trials of MEK inhibitor therapy.

The investigators concluded, “Although our series is small, continued close observation of patients receiving MEK inhibitor therapy is warranted to better understand and characterize these findings as they occur in patients with metastatic cancer…. A clinical finding of uveitis may prompt the ophthalmologist to consider subfoveal neurosensory retinal detachment.”

Tara A. McCannel, MD, PhD, of the Ophthalmic Oncology Center of the Jules Stein Eye Institute, University of California, Los Angeles, is the corresponding author for the JAMA Ophthalmology article.

The study was supported by grants from Research to Prevent Blindness and the George and Ruth E. Moss Trust. Dr. McCannel is a consultant for and receives honoraria for educational speaking activities from Novartis.

The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.


Advertisement

Advertisement



Advertisement